While autoimmune diseases have been frequently found to coexist in the same patients, the co-occurrence of myasthaeniagravis and antiphospholipid antibody syndrome (APAS) has only been reported in eight cases. We present a case of a 46-year-old Filipina who developed ischaemic stroke while admitted at the neurocritical unit for myasthaenic crisis. She was successfully thrombolysed with intravenous recombinant tissue plasminogen activator (rTPA), given a regimen of intravenous Ig and a dose of cyclophosphamide prior to discharge. Extensive workup revealed APAS to be the aetiology of her stroke. Twenty-one months into her follow-up, she is doing well with a modified Rankin Score of 0. Our case suggests that rTPA followed by immunomodulators may be given safely in myasthaenic crisis patients who develop ischaemic stroke. We emphasise the importance of doing a comprehensive neurological evaluation in agitated patients in the critical care unit.
- neuromuscular disease
Statistics from Altmetric.com
Contributors JDBD, MKCD, ABT, VMDA, RGG and MEVC were responsible for conception, design and acquisition of data. JDBD, MKCD, ABT, VMDA, RGG and MEVC were responsible for drafting the article and revising it for critically important content. JDBD, MKCD, VMDA, ABT, RGG and MEVC had final approval of the final manuscript. JDBD, MKCD, VMDA, ABT, RGG and MEVC have agreed to be accountable for the article and to ensure that all questions regarding the accuracy or integrity of the article are investigated.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.